Florida, 2009

Flooding and Hail in Florida, April 13, 2009

April 13, 2009 · NWS TAE · 24 events in 11 counties and zones

On the 13th, a series of severe thunderstorms produced numerous reports of wind damage and large hail across the Florida Panhandle and Big Bend. Many of the storms that occurred resulted in flooding of poor drainage areas, including some urban areas in Panama City and Tallahassee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

On the 13th, a series of severe thunderstorms produced numerous reports of wind damage and large hail across the Florida Panhandle and Big Bend. Many of the storms that occurred resulted in flooding of poor drainage areas, including some urban areas in Panama City and Tallahassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 13, 2:00 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 13, 2:00 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD SLIGHT RISK HEADER
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 AM EDT MON APR 13 2009

...TORNADO WATCH IN EFFECT UNTIL 1O AM CDT FOR SE ALA AND THE
ADJACENT FLORIDA PANHANDLE...

...SLIGHT RISK OF SEVERE WX ACROSS ENTIRE FORECAST AREA THROUGH
TONIGHT...

...HEAVY RAIN POTENTIAL ACROSS THE WESTERN ZONES TODAY...

.SYNOPSIS...
IN PROXIMITY TO WARM FRONT AND WELL AHEAD OF A COLD FRONT...AMPLE
CONVECTION IN FORM OF ONGOING WAVY SQUALL LINE WITH EMBEDDED SMALL
BOWS AND CLUSTER OF STORMS (MCS) FIRING UP AND EXTENDING FROM
S/CNTRL MS INTO S/CENTRAL ALA W OF COFFEE COUNTY...THAT IS E OF
SURFACE LOW AND BENEATH POTENT SHORTWAVE COINCIDENT WITH ADVANCING
H85 JET AND 70-80 KT MIDLEVEL JET CORE. THIS ACTIVITY WILL CONTINUE
TO MOVE EAST AND LIKELY REACH WRN COFFEE COUNTY B4 DAWN B4 SPREADING
E/SE. WITH THE 00 UTC TAE SOUNDING STILL EXTREMELY DRY (PW=0.91)
...IT APPEARS THAT ADDITIONAL ISENTROPIC LIFT NEEDED TO INITIATE ANY
SIGNIFICANT CONVECTION ACROSS REST OF CWA AND TAE SOUNDING WILL
INCREASINGLY REFLECT 00Z LIX RAOB...WITH RAPIDLY MOISTENING UP OF
LOW LEVELS AND STRONG SHEARING WITH HEIGHT.

AT UPPER LEVELS...
THE BIG CONUS PICTURE SHOWS A VERY AMPLIFIED PATTERN. FROM WEST TO
EAST THIS IS HIGHLIGHTED BY TROUGH OVER ERN PAC...LARGE SCALE
RIDGING BUILDING INTO THE WESTERN STATES/INTER-MOUNTAIN WEST...A
POTENT TROUGH/CLOSED LOW EJECTING EASTWARD ACROSS THE SOUTHERN
PLAINS WITH LOW PUSHING SLOWLY E-NE THROUGH SOUTHERN OKLAHOMA...
LARGE SCALE RIDGING ACROSS ERN CONUS WITH AXIS ALONG I-75...AND A
LARGE TROUGH/LOW PUSHING EAST AWAY FROM NORTHEAST/MID-ATLANTIC
COAST. SRN PLAINS LOW WILL DEVELOP NEWD INTO OH VALLEY TODAY IN
RESPONSE TO EWD PUSH OF PAC TROUGH. AS BASE OF DEEPENING TROUGH H5
80KT JET WILL PROPAGATE ACROSS GULF REGION. THIS WILL RESULT IN
STEADY EWD PROGRESSION OF LARGE SCALE FORCING AND LARGE HEIGHT FALLS
ALONG THE CENTRAL AND ERN GULF COAST REGION INTO TONIGHT.

AT LOWER LEVELS...
OVERNIGHT...STRONG HIGH PRESSURE CENTERED ALONG MID-ATLANTIC STATES
HAS BEEN SHUNTED EWD AHEAD OF UPCOMING STORM SYSTEM AND IS NOW
RIDGING DOWN TO JUST OFF ATLC COAST. LOW IN OK PANHANDLE AND A
SECOND DEEPENING LOW NW TENN WITH (AT 4 AM EDT) A WARM FRONT
SEWD THRU SW ALA..DHN AND INTO ERN APALACH BAY. COLD FRONT EXTENDED
FROM LOW THRU CNTRL MISS AND INTO W/CNTRL GULF. THIS MARKS THE
LEADING EDGE OF SIGNIFICANT HEIGHT FALLS. AS ABOVE UPPER TROUGH/LOW
DIGS SEWD...SURFACE COLD FRONTS SHUNTED EWD. WARM FRONT WILL CONTINUE
TO RETREAT TO THE NORTH...AND DEEP LAYER UPGLIDE CONTINUES TO
INCREASE FROM W-E OVER OUR ZONES. AS GREATER HEIGHT FALLS APPROACH
NEXT FEW HOURS...THIS BOUNDARY WILL ACCELERATE NWD WITH ACCOMPANYING
HIGHER-THETAE BOUNDARY LAYER...PLACING MORE AND MORE OF CWA IN WARM
SECTOR TRANSFERRING MUCH MORE UNSTABLE AIR ACROSS THE GULF COAST
WITH DEWPOINTS IN THE MID AND UPPER 60S.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
REST OF OVERNIGHT INTO EARLY MONDAY...WARM FRONT MOVES SW-NE ACROSS
CWA. GOOD AGREEMENT THAT IT WILL SET UP FROM SOUTHERN AL TO THE FL
PANHANDLE COAST WITH THE CONVECTION FROM ABOVE BOWING PUSHING IN SE
ALA. BEST RAIN CHANCES/HIGHEST QPF WILL BE NORTH OF DOTHAN/
ALBANY. BY SUNRISE...THREAT FOR A FEW SEVERE STORMS SPREADING INTO
WRN FL PANHANDLE/SE AL.

REST OF THIS MORNING...THE GREATEST SEVERE WEATHER THREAT TO EXIST
WHERE RICHER BOUNDARY LAYER MOISTURE AND RESULTANT STRONGER
INSTABILITY WILL CO-EXIST WITH STRONG VERTICAL SHEAR AND APPROACHING
SHORTWAVE...NAMELY NW THIRD OF CWA. EXPECT VERY IMPRESSIVE DEEP
LAYER SHEAR VALUES OF 50-60 KNOTS WITH 50+ KNOT LOW LEVEL JET AXIS
OVERHEAD. RESULTING LOW LEVEL SHEAR PROFILES ALONG AND NORTH OF THE
WARM FRONT ARE VERY IMPRESSIVE WITH 0-3KM HELICITY...AND 0-1KM
HELICITY IN THE 300+ RANGE. THE LINEAR NATURE OF THE SYSTEM MAKES
STRAIGHT LINE WIND DAMAGE THE MAIN THREAT...HOWEVER THE LARGE HAIL
THREAT WILL INCREASE AS THE WARM FRONT MOVES INLAND. ALSO AS FRONT
APPROACHES EXPECT VEERING WIND PROFILE SO CAN NOT DISCOUNT TORNADO
THREAT ASSOCIATED WITH ANY DISCRETE CELLS THAT MOVE ALONG OR CROSS
THE WARM FRONTAL BOUNDARY. THIS BOUNDARY WILL SLOWLY MOVE N/NE
THROUGH THE EARLY AFTERNOON SPREADING THE THREAT NORTHWARD ACROSS
REST OF SOUTHEAST AL AND THEN INTO GA. WARM FRONT CONTINUES TO PUSH
NORTH THROUGH THE AFTERNOON AS THE COLD FRONT APPROACHES FROM THE
WEST ACROSS MS/AL. INFLOW OF HIGH PRECIPITABLE WATER CONTENT AIR
WILL MAINTAIN THE RISK OF EXCESSIVE RAINFALL IN SLOW MOVING/TRAINING
STORMS ESPECIALLY BY MIDDAY.

THIS AFTERNOON...
AS THE SYNOPTIC SUPPORT ASSOCIATED WITH THE UPPER TROUGH BUILDS
EAST...EXPECTING AN INTENSIFYING SQUALL LINE AHEAD OF THE COLD FRONT
TO MOVE INTO THE WESTERN/NW ZONES. MODELS INDICATE THAT THERE WILL
MAY BE A BREAK BETWEEN THE MORNING ACTIVITY AND SQUALL THEN COLD
FRONT REACHING CWA. THIS WILL ALLOW FOR HEATING AND FOR INSTABILITY
VALUES TO RAPIDLY CLIMB DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS AS TEMPS WARM INTO THE MID AND UPPER 70S WITH DEWPOINTS IN THE
60S. AS COLD FRONT APPROACHES...DEEP LAYER SHEAR REMAINS HIGH WITH A
WIDE SWATH OF 1500-2000J/KG CAPE. THREAT FOR LARGE HAIL AND DAMAGING
WINDS...AND EVEN A FEW ISOLATED TORNADOES WILL CONTINUE WITH THIS
LINE. THE SLOW MOVEMENT OF THE BAND...AND THE POTENTIAL FOR TRAINING
FROM ALBANY TO DOTHAN AND SOUTH INTO THE PANHANDLE WILL HAVE TO BE
MONITORED CLOSELY AS A FEW AREAS OF SIGNIFICANT RAINFALL OVER 3 CAN
NOT BE RULED OUT.

THIS EVENING INTO TONIGHT...
SEVERE THREAT CONTINUES ACROSS THE WEST BUT ALSO EXPANDS EASTWARD
ACROSS MUCH SW/S-CNTRL GA AND THE WESTERN BIG BEND. LATEST GUIDANCE
SUGGESTS THAT MCS WILL DEVELOP...SAG SWD ALONG COLD FRONT AND MOVE
ACROSS CWA OVERNIGHT WITH ALL MODES OF SEVERE WEATHER REMAIN
POSSIBLE...HOWEVER IMPRESSIVE 7-8+ C/KM LAPSE RATES WOULD SUGGEST
LARGE HAIL AND DAMAGING WINDS TO BE THE MAIN THREATS ESPECIALLY IF
MCS HOLDS TOGETHER ALL NIGHT. COLD FRONT WILL ADVANCE INTO THE
FORECAST AREA TONIGHT WITH THE SEVERE THREAT DIMINISHING AFTER ITS
PASSAGE OVER THE WEST. ZONES EAST OF THE APALACHICOLA RIVER WILL
LIKELY NOT SEE THIS FRONTAL PASSAGE INTO SOMETIME TUESDAY
MORNING...AND THEREFORE AT LEAST AN ISOLATED SEVERE THREAT WILL
CONTINUE AFTER MIDNIGHT. MIN TEMPS FROM MID 50S SE ALA TO MID 60S SE
BIG BEND.

TUESDAY...
LARGE SCALE SUPPORT WILL FINALLY BEGIN TO EXIT THE REGION DURING THE
DAY AS THE UPPER TROUGH MOVES OVERHEAD. SHOWER/STORMS WILL
LIKELY LINGER THROUGH THE MORNING HOURS TOWARD THE SUWANNEE RIVER
VALLEY BEFORE ENDING DURING THE EARLY AFTERNOON. SHARP 0-70% NW-SE
POP GRADIENT...MAINLY MORNING PRECIP. THEN...PARTIAL CLEARING FROM
W-E WITH BREEZY TO GUSTY WEST THAN NW WINDS. MAX TEMPS 70 SE ALA TO
MID 70S SE BIG BEND. .

TUESDAY NIGHT INTO WEDNESDAY...
IN WAKE OF FRONT...SKIES CLEAR OUT WITH UNSEASONABLY CHILLY AIRMASS.
HIGH PRESSURE RIDGING IN FROM THE NORTH WILL SUPPORT WIDESPREAD
MIDDLE AND UPPER 40S AWAY FROM THE IMMEDIATE COAST. AMPLE SUNSHINE
ON WED WITH TEMPS MID-UPPER 70S.

.LONG TERM...GUIDANCE IS IN FAIR AGREEMENT FOR THURSDAY INTO THE
NEXT WEEKEND. UPPER RIDGE WILL BUILD INTO THE AREA BEHIND THE EARLY
WEEK STORM SYSTEM. SLIGHTLY COOLER AIR WILL FILTER INTO THE
REGION...BUT NOTHING EARTH SHATTERING. THE UPPER RIDGE AND WEAK SFC
HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH SATURDAY KEEPING THE
WEATHER DRY AND AFTERNOON TEMPERATURES RIGHT AROUND 80 DEGREES. NEXT
CHANCE OF RAIN APPEAR TO BE SUNDAY WITH THE APPROACH OF THE NEXT
STORM SYSTEM.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL SPREAD EAST ACROSS THE
WESTERN TERMINALS BY MID-MORNING...AND AFFECT THE REMAINING
TERMINALS BY AFTERNOON. IFR CIGS MAY BE AN ISSUE THIS MORNING FOR
KDHN AND KPFN BEFORE THE WARM FRONT LIFTS NORTH. THEREAFTER...EXPECT
PREVAILING MVFR CONDITIONS TODAY WITH TEMPS DOWN NEAR IFR.
THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY AND INTO
TONIGHT...WITH SEVERE WIND AND HAIL A POSSIBILITY.

&&

.MARINE...A RIDGE OF HIGH PRESSURE TO THE NORTHEAST WILL CONTINUE TO
MOVE MOVE OFF THE COAST OF THE CAROLINAS OVERNIGHT AS STRENGTHENING
LOW MOVES NORTHEASTWARD INTO THE LOWER MISSISSIPPI VALLEY. THIS LOW
PRESSURE SYSTEM WILL DRAG ITS ASSOCIATED COLD FRONT TOWARDS THE
COASTAL WATERS TONIGHT...BEFORE MOVING THROUGH ON TUESDAY WITH
WITH WINDS SHIFTING TO THE WEST AND THEN NORTHWEST ON TUESDAY NIGHT.

LATEST MARINE OBS SHOW THAT WITH WARM FRONT LIFTING NWD...WINDS
INCREASED SHARPLY OUT OF THE SOUTHEAST AND SOUTH OVERNIGHT MAINLY
WRN WATERS CLOSEST TO FRONT AND ARE NOW AT CAUTIONARY LEVELS. AS
COLD FRONT MOVES CLOSER...A PERIOD OF ADVISORY CONDITIONS TODAY INTO
TUESDAY. WINDS WILL DECREASE SHARPLY OUT OF THE NORTH ON WEDNESDAY
BEHIND THE COLD FRONT AS A RIDGE OF HIGH PRESSURE BUILDS IN OVER THE
MARINE AREA.

&&

.FIRE WX...VERY MOIST AIRMASS WILL BE IN PLACE TODAY WITH THE
APPROACHING STORM SYSTEM. DRIER AIR WILL SLOWLY FILTER INTO THE
REGION BEHIND THE COLD FRONT ON TUESDAY...BUT HUMIDITY VALUES SHOULD
REMAIN WELL ABOVE CRITICAL LEVELS. THE NEXT CHANCE FOR POSSIBLE RED
FLAG CONDITIONS APPEARS TO BE WEDNESDAY AFTERNOON ACROSS THE FLORIDA
ZONES.

&&

.HYDROLOGY...THE CREST ON THE SUWANNEE HAS PASSED ELLAVILLE AND
WILL CONTINUE TO SLOWLY MOVE SOUTH THROUGH THE BASIN THROUGH THE
REST OF THE WEEK...LEADING TO MODERATE FLOODING. CONTINUE TO SEE
EVIDENCE OF GROUND WATER RECHARGE. ALSO PEAK FLOW DURING THE CREST
AT ELLAVILLE WAS A BIT LESS THAN WAS ANTICIPATED...AND MAY RESULT
IN A SLIGHT REDUCTION IN THE FORECAST CRESTS DOWNSTREAM FROM DOWLING
PARK. ELSEWHERE...FLOOD WATERS ARE CONTINUING TO SLOWLY RECEDE. THE
APPROACHING STORM SYSTEM IS EXPECTED TO DROP A WIDESPREAD 1 TO 2
INCHES OF RAIN ACROSS THE AREA THROUGH TUESDAY MORNING WITH ISOLATED
HIGHER AMOUNTS...ESPECIALLY ACROSS THE NW HALF OF THE AREA. ATTM...
THIS RAINFALL IS NOT EXPECTED TO HAVE A SIGNIFICANT IMPACT ON RIVER
LEVELS...OTHER THAN SLOWING THE CURRENT FALLS. HOWEVER...THE
POTENTIAL FOR LOCALIZED BANDS OF TRAINING THUNDERSTORMS WILL NEED TO
MONITORED CLOSELY AS SOILS ACROSS THE AREA REMAIN VERY MOIST AND
RIPE FOR RAPID SMALL STREAM FLOODING SHOULD SUFFICIENT RAIN FALL.

FOR SITE SPECIFIC INFORMATION ON RIVER FORECASTS...CREST
INFORMATION...AND RELATED IMPACTS PLEASE REFER TO THE WFO
TALLAHASSEE RIVERS AND LAKES AHPS PAGE AT:

HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  79  62  76  50 /  60  70  50   0
PANAMA CITY  76  62  72  54 /  70  70  30   0
DOTHAN       74  58  71  50 /  80  60  10   0
ALBANY       76  59  73  48 /  80  70  20  10
VALDOSTA     80  62  76  49 /  60  70  60   0
CROSS CITY   82  65  77  52 /  30  60  70  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HIGH SURF ADVISORY WALTON...BAY AND GULF COUNTIES.
GM...SCA.

&&

PUBLIC/MARINE...BLOCK
REST OF DISCUSSION...PARKS
Hazardous weather outlook, Apr 13, 2:21 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
421 AM EDT MON APR 13 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-140830-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
421 AM EDT MON APR 13 2009 /321 AM CDT MON APR 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 1O AM CDT FOR SE ALA AND THE
ADJACENT FLORIDA PANHANDLE...

...SEVERE THUNDERSTORMS LIKELY AND TORNADOES POSSIBLE THROUGH LATE
TONIGHT...

...LOCAL AREA IN SLIGHT RISK FOR SEVERE TSTMS TODAY INTO TONIGHT...

...HEAVY RAIN POTENTIAL ACROSS THE WESTERN ZONES TODAY...

A STRONG STORM SYSTEM WILL IMPACT THE LOCAL AREA THROUGH TONIGHT.
A WARM FRONT WILL LIFT NORTH AND NORTHEAST THIS MORNING INTO THIS
EVENING FOLLOWED BY A SQUALL LINE AND PARENT FRONT MOVING WEST TO
EAST THIS EVENING INTO EARLY TUESDAY. INSTABILITY AND SHEAR WILL BE
FAVORABLE FOR SEVERE THUNDERSTORMS INCLUDING DAMAGING WINDS...LARGE
HAIL AND ISOLATED TORNADOS WITH THE RISK ENDING FROM WEST TO EAST
EARLY TUESDAY MORNING. HEAVY RAINFALL IS ALSO A THREAT...ACROSS
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA THIS MORNING AND AFTERNOON
SPREADING EAST AND SOUTHEAST THROUGH TONIGHT. THIS WOULD EXASPERATE
CURRENT FLOODING CONCERNS. (SEE FLOOD PRODUCTS FOR MORE DETAILS)

DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD
WATERS...REMEMBER TO TURN AROUND...DONT DROWN.

STRONG ONSHORE WINDS AHEAD AND ALONG THE FRONT WILL CREATE HAZARDOUS
SURF AND HIGH RIP CURRENTS ESPECIALLY FOR THE COASTLINES OF
WALTON...BAY AND GULF COUNTIES. WINDS AND SEAS WILL INCREASE TODAY
GENERATING HAZARDOUS CONDITIONS OVER THE LOCAL WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AS THE COLD FRONT EXITS EAST ON TUESDAY MORNING...SOME SHOWERS AND
THUNDERSTORMS WILL LINGER ACROSS THE SOUTHEAST THIRD OF THE FORECAST
AREA..ESPECIALLY THE SOUTHEAST BIG BEND. THEN...CLEARING WILL
OCCUR FROM WEST TO EAST THROUGHOUT THE DAY WITH A COOLER AND DRIER
AIRMASS FILTERING IN. THE NEXT BEST CHANCE OF RAIN WILL BE LATE
SATURDAY AND DURING SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THROUGH TONIGHT. SPOTTERS AND
EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER AND REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Apr 13, 5:34 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
734 AM EDT MON APR 13 2009

ALZ065-131215-
COFFEE-
634 AM CDT MON APR 13 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE COUNTY
IN SOUTHEAST ALABAMA...

* UNTIL 715 AM CDT

AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OPP...OR 10 MILES SOUTHWEST OF ELBA...MOVING
EAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTH OF ELBA BY 645 AM CDT.
  NEW BROCKTON BY 700 AM CDT.
  ENTERPRISE BY 705 AM CDT.

DIME SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Local storm report, Apr 13, 6:46 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
846 AM EDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             SAMSON                  31.11N 86.05W
04/13/2009  E0.75 INCH       GENEVA             AL   EMERGENCY MNGR

&&

WOOL
Local storm report, Apr 13, 6:48 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
848 AM EDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     TSTM WND GST     SAMSON                  31.11N 86.05W
04/13/2009  E50.00 MPH       GENEVA             AL   EMERGENCY MNGR

&&

WOOL
Local storm report, Apr 13, 7:08 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
908 AM EDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     TSTM WND DMG     5 S SLOCOMB             31.04N 85.59W
04/13/2009                   GENEVA             AL   PUBLIC

            BARN BLEW DOWN

&&

DUGGAN
Local storm report, Apr 13, 7:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
916 AM EDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TORNADO          SLOCOMB                 31.11N 85.59W
04/13/2009                   GENEVA             AL   LAW ENFORCEMENT

            TORNADO TOUCH DOWN SIGNIFCANT STRUCTUAL DAMAGE. BLUE BIRD
            LANE, CO ROAD 4 AND 9

&&

DUGGAN
Local storm report, Apr 13, 7:21 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
921 AM EDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     GENEVA                  31.04N 85.88W
04/13/2009                   GENEVA             AL   EMERGENCY MNGR

            GENEVA CHOOCTAW AND COUNTY WIDE WIND DAMAGE MULTIPLE
            TREES DOWN. POWER OUT IN GENEVA. TREES DOWN ON CO. ROADS
            41,19,4 WEST

&&

DUGGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail, 5 flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jackson

When
April 13, 7:30 AM CST
Where
Jackson County, 2 mi N of Campbellton
Reported by
Emergency Manager
Coordinates
30.979, -85.400

Two funnel clouds were sighted between Campbellton and Cottonwood.

Thunderstorm Wind, Jackson

When
April 13, 11:20 AM CST
Where
Jackson County, 2.31 mi NNW of Simsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.711, -85.186

Florida DOT was dispatched to move downed trees on Rocky Creek Road in Oakdale.

Hail, Washington

When
April 13, 11:32 AM CST
Where
Washington County, 0.17 mi NW of Sunny Hills
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.692, -85.522

Penny size hail was reported in the Sunny Hills subdivision.

Thunderstorm Wind, Jackson

When
April 13, 12:00 PM CST
Where
Jackson County, Campbellton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.950, -85.400

A garage roof was lifted off and thrown onto a car.

Hail, Calhoun

When
April 13, 12:18 PM CST
Where
Calhoun County, 2.83 mi NNW of Clarksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.470, -85.190

Quarter size hail was reported.

Hail, Liberty

When
April 13, 1:26 PM EST
Where
Liberty County, Bristol
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.420, -84.980

Quarter size hail was reported.

Thunderstorm Wind, Calhoun

When
April 13, 12:35 PM CST to 12:40 PM CST
Where
Calhoun County, 0.27 mi NNE of Clarksville to 0.22 mi NW of Blountstown
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.434, -85.178

Straight line winds uprooted or snapped numerous trees along State Highway 20 from Clarksville to Blountstown. The damage path was approximately ten miles long.

Hail, Calhoun

When
April 13, 12:40 PM CST
Where
Calhoun County, 0.6 mi W of Blountstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.440, -85.050

Quarter size hail was reported.

Hail, Bay

When
April 13, 12:47 PM CST to 12:49 PM CST
Where
Bay County, 0.65 mi WNW of Panama City to 0.51 mi SW of Dirego Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.174, -85.670

There were numerous reports of marble to penny size hail on U.S. Highway 98 in Panama City.

Hail, Gadsden

When
April 13, 2:00 PM EST
Where
Gadsden County, 1.38 mi ESE of Juniper
Measured
0.88 in hail
Reported by
Public
Coordinates
30.530, -84.740

Nickel size hail was reported south of Greensboro.

Hail, Gadsden

When
April 13, 2:30 PM EST
Where
Gadsden County, 1 mi S of Quincy
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.566, -84.570

Golf ball size hail was reported just south of Quincy.

Hail, Leon

When
April 13, 2:50 PM EST
Where
Leon County, 0.65 mi SE of Tallahassee Community Airport
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.533, -84.362

Quarter size hail was reported at the intersection of Old Bainbridge Road and U.S. Highway 27.

Thunderstorm Wind, Leon

When
April 13, 2:55 PM EST
Where
Leon County, 0.65 mi NNE of Florida State University (Fsu)
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.448, -84.285

Two large trees uprooted at a cemetary along Bronough Street near the Governor Mansion.

Flood, Leon

When
April 13, 3:10 PM EST to 4:10 PM EST
Where
Leon County, 0.51 mi NE of Florida State University (Fsu) to 0.75 mi ENE of Florida State University (Fsu)
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.445, -84.284

Six to eight inches of water over West Tennessee Street near the Greyhound Station and C.K. Steele, as well as along Gadsden Street north of Brevard.

Thunderstorm Wind, Leon

When
April 13, 3:11 PM EST
Where
Leon County, 0.79 mi S of Tom Brown Park to 0.76 mi S of Tom Brown Park
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.429, -84.212

Several large trees were uprooted along U.S. Highway 27.

Flood, Leon

When
April 13, 3:15 PM EST to 4:15 PM EST
Where
Leon County, 0.2 mi SSW of Kleman Plaza to 0.21 mi S of Kleman Plaza
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.427, -84.281

Northbound Monroe Street from Palmer Avenue to the CSX railroad overpass was flooded.

Flood, Leon

When
April 13, 3:25 PM EST to 4:25 PM EST
Where
Leon County, 0.85 mi NNE of Kleman Plaza to 0.87 mi NNE of Kleman Plaza
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.442, -84.275

The southbound lanes of Franklin Street were flooded. A vehicle was disabled with water inside. The driver was rescued by fire department personnel.

Flood, Leon

When
April 13, 3:30 PM EST to 4:30 PM EST
Where
Leon County, 1.81 mi ENE of Winthrop Park to 1.89 mi ENE of Winthrop Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.469, -84.232

Both west and eastbound lanes of Miccosukee Road at Capital Circle NE were closed with six to eight inches of water over roadway.

Flood, Leon

When
April 13, 3:45 PM EST to 4:45 PM EST
Where
Leon County, 0.54 mi S of Indian Head Acres to 0.35 mi SSW of Indian Head Acres
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.412, -84.251

Both north and southbound lanes of Blairstone Road north of Orange Avenue were closed due to flooding.

Thunderstorm Wind, Wakulla

When
April 13, 6:00 PM EST
Where
Wakulla County, 1.35 mi SW of Crawfordville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.154, -84.383

A few trees were down south of Crawfordville along U.S. Highway 319 and Trumpet Lane.

Thunderstorm Wind, Taylor

When
April 13, 6:51 PM EST
Where
Taylor County, 2.07 mi N of Adams Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.910, -83.630

A few trees were down just north of Adams Beach.

Thunderstorm Wind, Taylor

When
April 13, 6:58 PM EST
Where
Taylor County, 1.2 mi W of Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.110, -83.600

Several trees and power lines were down with power outages reported just west of Perry.

Thunderstorm Wind, Lafayette

When
April 13, 7:37 PM EST
Where
Lafayette County, 2.74 mi SE of San Pedro Junction
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.980, -83.180

A few trees were down south of Mayo.

Thunderstorm Wind, Dixie

When
April 13, 7:51 PM EST
Where
Dixie County, 3.65 mi NW of Guaranto Springs
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
29.800, -82.980

Numerous trees and power lines were down north of First District. Two homes sustained roof damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168373, 168375, 168376, 168378, 168380, 168383, 168382, 168384, 168385, 168386, 168387, 168388, 168389, 168390, 168391, 168402, 168399, 168400, 168401, 168393, 168394, 168395, 168396, 168397.